Alert archive / Wisconsin / Small Craft Advisories in 2015

Small Craft Advisory 18, NWS Milwaukee, WI

February 10, 2015

NWS Milwaukee, WI issued this small craft advisory at Feb 10, 2015, 3:56 PM CST. It took effect at Feb 11, 2015, 9:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2015, 3:56 PM CST (21:56 UTC)
In effect from
Feb 11, 2015, 9:00 AM CST
Expired
Feb 12, 2015, 12:00 AM CST
In force
15 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 10, 3:36 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 10, 3:36 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 PM CST TUE FEB 10 2015

.TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.

STRONG 500 MB SHORTWAVE TROUGH IS EXPECTED TO SLIDE EAST NORTHEAST
ACROSS THE REGION INTO THIS EVENING...WITH ANOTHER SLIDING SOUTHEAST
INTO THE AREA AROUND 12Z WEDNESDAY. BEST UPWARD VERTICAL MOTION FROM
THE FIRST SHORTWAVE...ALONG WITH FOCUSED WARM AIR ADVECTION AND 850
MB TO 700 MB Q VECTOR CONVERGENCE...REMAINS OVER NORTHERN AND
CENTRAL WISCONSIN. THIS DOES BRUSH THE FAR NORTHERN COUNTIES.

LATEST MESOSCALE MODELS ARE IN GENERAL AGREEMENT WITH SHOWING A BAND
OF MAINLY LIGHT SNOW SHOWERS/FLURRIES SLIDING EAST ACROSS THE AREA
THROUGH THE EARLY EVENING HOURS...WITH LIGHTER REFLECTIVITIES IN ITS
WAKE FOR LATER THIS EVENING AND OVERNIGHT. A FAIR AMOUNT OF DRY AIR
IN THE LOW LEVELS HAS RESULTED IN LITTLE TO NO PRECIPITATION BEING
OBSERVED BY UPSTREAM OBSERVATION SITES.

THINK THAT THERE SHOULD BE SCATTERED TO NUMEROUS LIGHT SNOW SHOWERS
AT BEST WITH THIS BAND...SO USED THAT WORDING IN THE FORECAST FOR
TONIGHT. SOME UNCERTAINTY HERE WITH AREAL COVERAGE GIVEN THE DRY LOW
LEVELS.

AREA FORECAST SOUNDINGS FROM NAM/GFS/RAP/HRRR GENERALLY SHOW MAINLY
LIGHT SNOW WHERE DEEP SATURATION IN AIR COLUMN OCCURS. THE INITIAL
BAND OF REFLECTIVITY MAY ALSO CONTAIN PATCHY LIGHT FREEZING
DRIZZLE...AS ICE CRYSTALS MAY NOT BE INTRODUCED INTO AIR COLUMN AT
TIMES. SOUNDINGS LATER THIS EVENING AND OVERNIGHT SHOWING PATCHY
LIGHT FREEZING DRIZZLE CONTINUING...WITH LOSS OF ICE CRYSTALS.

FOR TONIGHT...CONTINUED HIGHEST POPS IN THE FAR NORTH...LOWER TO THE
SOUTH TONIGHT. AROUND 1 INCH OF SNOW ACCUMULATION IS EXPECTED FAR
NORTH...TO A DUSTING AT BEST FAR SOUTH.

AREA REMAINS IN CYCLONIC FLOW AT 500 MB WEDNESDAY...WITH STRONG
VORTICITY MAXIMUM SHIFTING TOWARD THE AREA LATER IN THE DAY. AREA
FORECAST SOUNDINGS SUPPORT ISOLATED TO SCATTERED LIGHT SNOW SHOWER
ACTIVITY WITH MOIST LOW LEVELS AND STEEP LOW LEVEL LAPSE RATES IN
DENDRITE SNOW GROWTH ZONE. NORTHWEST WINDS BEHIND STRONG COLD FRONT
WILL BECOME GUSTY ON WEDNESDAY...GUSTING UP TO 25 KNOTS IN THE
AFTERNOON.

TEMPERATURES WILL REMAIN NEARLY STEADY TONIGHT WITH THE WARM AIR
ADVECTION...THEN WILL HAVE EARLY HIGHS ON WEDNESDAY BEFORE STRONG
COLD FRONT MOVES THROUGH. TEMPERATURES WILL THEN GRADUALLY FALL WITH
THE COLD AIR ADVECTION KICKING IN DURING THE DAY.

.WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH.

A DEEP 500MB TROUGH DIVES SOUTH THROUGH THE STATE OVERNIGHT. A
STRONG VORTICITY MAXIMUM MOVES THROUGH WITH THE TROUGH AXIS SO HAVE
LIGHT SNOW OVERNIGHT. GUSTY NORTHWEST WINDS WILL CONTINUE THRU THURS
MORNING AND WILL START TO WIND DOWN DURING THE AFTERNOON AS SURFACE
HIGH PRESSURE MOVES INTO THE REGION. STRONG COLD AIR ADVECTION
BRINGS 925 TEMPERATURES TO AROUND -20C YIELDING HIGHS IN THE SINGLE
DIGITS. THURSDAY MORNING WIND CHILL VALUES LOOK TO BE AROUND -15
DEGREES.

.THURSDAY NIGHT THRU FRIDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

WARM AIR ADVECTION FOLLOWING A THERMAL RIDGE KEEPS TEMPS FROM
DROPPING MUCH THURSDAY NIGHT FROM THE CHILLY DAYTIME HIGHS AND
BRINGS SOME MODERATION TO TEMPS ON FRI. THE NEXT LOW MOVES NORTH OF
THE STATE ON FRIDAY WITH A CHANCE FOR LIGHT SNOW ALONG THE SURFACE
TROUGH. COULD SEE ABOUT A HALF INCH OF ACCUMULATION.

.SATURDAY THRU SUNDAY NIGHT...FORECAST CONFIDENCE IS HIGH.

ANOTHER DEEP 500MB TROUGH DIGS SOUTH ACROSS THE STATE ON SATURDAY
BRINGING ANOTHER SURGE OF COLD AIR AND GUSTY NORTHWEST WINDS. 925
TEMPS GET DOWN TO -23C. THE COLDEST SURFACE TEMPERATURES DURING THE
EXTENDED PERIOD WILL BE SATURDAY NIGHT WHERE TEMPS OF -10 TO -15 ARE
FORECAST AWAY FROM THE LAKE. THIS IS A TIME PERIOD TO MONITOR FOR A
WIND CHILL ADVISORY. WINDS WILL BE WINDING DOWN OVERNIGHT AHEAD OF
HIGH PRESSURE BUILDING INTO THE REGION ON SUNDAY...BUT LIGHT WINDS
WILL BE ENOUGH TO CREATE WIND CHILL VALUES OF -20 TO -25 SUNDAY
MORNING.

A SHORTWAVE MOVES ACROSS THE REGION SUNDAY NIGHT BRINGING ANOTHER
CHANCE FOR LIGHT SNOW.

.MONDAY AND TUESDAY...FORECAST CONFIDENCE IS LOW.

500MB FLOW BECOMES LESS AMPLIFIED ON MONDAY AND A PAIR OF SHORTWAVES
MOVE THROUGH. THE ECMWF CONTINUES TO INDICATE LIGHT SNOW ALONG A
FRONTAL BOUNDARY WHILE THE GFS IS MUCH DRIER. MODEL CONSENSUS OF
POPS RESULTS IN A CHANCE FOR LIGHT SNOW.

&&

.AVIATION/00Z TAFS/...

BAND OF LIGHT SNOW SHOWERS/FLURRIES WILL MOVE EAST THROUGH TAF SITES
THROUGH EARLY THIS EVENING. SOME UNCERTAINTY WITH AREAL COVERAGE
GIVEN THE DRY AIR IN LOW LEVELS OF ATMOSPHERE. IT SHOULD AFFECT
MADISON FROM 22Z TUESDAY TO 00Z WEDNESDAY...AND THE EASTERN SITES
BETWEEN 23Z TUESDAY AND 02Z WEDNESDAY.

0.1 TO 0.2 INCHES OF SNOW AT MOST WOULD BE EXPECTED...BUT CONFIDENCE
IS LOW WITH THIS. KEPT MAINLY VFR CONDITIONS GOING WITH THIS LIGHT
SNOW SHOWER BAND...AS AM NOT SEEING MUCH IN THE WAY OF VISIBILITY
RESTRICTIONS UPSTREAM.

VFR/MVFR CEILINGS SHOULD DROP TO 600 TO 1000 FEET ABOVE GROUND LEVEL
BY LATER THIS EVENING AND OVERNIGHT...AND REMAIN MVFR CATEGORY ON
WEDNESDAY. LIGHT SNOW SHOWERS AND FLURRIES WILL AFFECT TAF SITES AT
TIMES LATER TONIGHT INTO WEDNESDAY...BUT WILL LEAVE OUT OF TAFS DUE
TO LOW CONFIDENCE IN TIMING AND AREAL COVERAGE.

WINDS WILL GRADUALLY VEER SOUTH BY THIS EVENING...THEN SOUTHWEST TO
WEST LATER TONIGHT. WINDS WILL BECOME NORTHWEST AFTER STRONG COLD
FRONTAL PASSAGE BETWEEN 12Z AND 15Z WEDNESDAY. NORTHWESTERLY GUSTS
TO 25 KNOTS ARE EXPECTED IN THE AFTERNOON.

&&

.MARINE...

A STRONG PRESSURE GRADIENT WILL DEVELOP AFTER A STRONG COLD FRONTAL
PASSAGE EARLY WEDNESDAY MORNING. GUSTY NORTHWEST WINDS WILL
RESULT...LINGERING THROUGH THURSDAY. GUSTS TO 30 KNOTS ARE EXPECTED
LATER WEDNESDAY MORNING INTO WEDNESDAY EVENING...SO A SMALL CRAFT
ADVISORY WILL BE ISSUED FOR THIS PERIOD. WAVES WILL BECOME HIGH AS
WELL...HIGHEST TOWARD THE OPEN WATERS.

NORTHWEST GUSTS TO 35 KNOT GALES ARE EXPECTED LATER WEDNESDAY NIGHT
INTO THURSDAY MORNING...AND ASSOCIATED HIGH WAVES SHOULD BRING HEAVY
FREEZING SPRAY. THUS...A GALE WARNING AND HEAVY FREEZING SPRAY
WARNING WILL BE ISSUED FOR THIS PERIOD. WINDS AND WAVES WILL
SUBSIDE LATER THURSDAY INTO THURSDAY NIGHT...WHERE MORE SMALL CRAFT
ADVISORIES WILL BE NEEDED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT WEDNESDAY NIGHT TO
     NOON CST THURSDAY FOR LMZ643>646.

     SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR LMZ643>646.

     GALE WARNING FROM MIDNIGHT WEDNESDAY NIGHT TO NOON CST THURSDAY
     FOR LMZ643>646.

&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...WOOD
WEDNESDAY NIGHT THROUGH TUESDAY...MARQUARDT
Hazardous weather outlook, Feb 10, 9:51 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
951 AM CST TUE FEB 10 2015

WIZ046-047-051-052-056>060-062>072-111200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
951 AM CST TUE FEB 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF ARCTIC AIR WILL AFFECT SOUTHERN WISCONSIN THIS
WEEK INTO THE WEEKEND. WIND CHILLS ARE EXPECTED TO FALL TO
BETWEEN 15 AND 20 BELOW ZERO WEDNESDAY NIGHT INTO THURSDAY
MORNING...AND AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. BITTERLY
COLD WIND CHILLS OF 20 BELOW TO 25 BELOW ZERO MAY THEN OCCUR
SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH NEXT MONDAY.

LMZ643>646-111200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
951 AM CST TUE FEB 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WATCH AND A HEAVY FREEZING SPRAY WATCH ARE IN EFFECT FOR
LATE WEDNESDAY NIGHT AND THURSDAY MORNING. NORTHWEST WINDS ARE
LIKELY TO REACH SMALL CRAFT ADVISORY LEVELS WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTER A STRONG COLD FRONT MOVES THROUGH THE
WESTERN GREAT LAKES. GUSTS WILL APPROACH GALE FORCE LATE WEDNESDAY
NIGHT AND THURSDAY MORNING. HEAVY FREEZING SPRAY IS ALSO LIKELY
WEDNESDAY NIGHT INTO THURSDAY AS WELL.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:41 AM CSTGale WatchMKX12 hr
Feb 10, 9:41 AM CSTHeavy Freezing Spray WatchMKX6 hr
Feb 10, 3:56 PM CSTGale WarningMKX41 hr
Feb 10, 3:56 PM CSTHeavy Freezing Spray WarningMKX44 hr

Nearby

Small Craft Advisories in Wisconsin, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.